North Dakota, 2012

Hail and Damaging Wind in North Dakota, July 2, 2012

July 2, 2012 · NWS BIS · 2 events in 2 counties and zones

An isolated severe thunderstorm developed over north central North Dakota during the morning along a surface trough. This storm produced large hail and a severe thunderstorm wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An isolated severe thunderstorm developed over north central North Dakota during the morning along a surface trough. This storm produced large hail and a severe thunderstorm wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 2, 6:03 AM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Jul 2, 6:03 AM CST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
703 AM CDT MON JUL 2 2012

.DISCUSSION...LOW PRESSURE SITUATED OVER NORTHWEST SOUTH DAKOTA
THIS MORNING WILL MOVE EAST TODAY ALONG THE NORTH DAKOTA/SOUTH
DAKOTA BORDER. A SHORTWAVE MOVING ACROSS NORTHERN MONTANA IS
PRODUCING CONVECTION OVER SOUTHEAST SASKATCHEWAN INTO NORTHWEST
NORTH DAKOTA. ANOTHER RIPPLE IS SPARKING SHOWERS AND ISOLATED
THUNDERSTORMS OVER SOUTHWEST NORTH DAKOTA. UPDATED POPS TO ACCOUNT
FOR THE SOUTHERN CONVECTION ACROSS THE SOUTHWEST AND SOUTH CENTRAL
THIS MORNING...RAISING POPS OVER THE SOUTHERN TIER COUNTIES.
OTHERWISE THE CURRENT FORECAST LOOKS IN LINE WITH SHOWERS AND
THUNDERSTORMS TODAY...ALONG WITH WARM AND MUGGY CONDITIONS. NO
CHANGES TO THE CURRENT HEAT ADVISORY OVER THE FAR SOUTHEAST CWA.

&&

.AVIATION...SURFACE LOW PRESSURE WILL MOVE ACROSS WESTERN AND
CENTRAL NORTH DAKOTA TODAY WITH SOUTHEAST FLOW AHEAD OF THE LOW
SHIFTING NORTHWEST WITH ITS PASSAGE. THE LOW WILL ALSO PROVIDE A
FOCUS FOR THUNDERSTORM DEVELOPMENT THROUGHOUT THE DAY...AND INTO THE
EVENING ACROSS EASTERN PORTIONS OF CENTRAL NORTH DAKOTA. LATE
TONIGHT HIGH PRESSURE WILL BUILD OVER THE AREA BEHIND THE EXITING
LOW BRINGING LIGHT WINDS AND CLEARING SKIES. GIVEN THIS SETUP...WE
MAY SEE SOME PATCHY FOG TOWARDS THE END OF THE FORECAST PERIOD.
FOR THE 12 UTC TAF ISSUANCE...ADDED A MENTION OF FOG THROUGH 14
UTC AT JAMESTOWN. ALSO MENTIONED VCTS AT KDIK AND KBIS THIS
MORNING DUE TO THE CURRENT ACTIVITY INCREASING OVER THE SOUTHWEST
AND SOUTH CENTRAL.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING
FOR NDZ048-050-051.

&&

SHORT TERM...TWH
AVIATION...
Hazardous weather outlook, Jul 2, 1:54 AM CST, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
254 AM CDT MON JUL 2 2012

NDZ001>005-009>013-017>023-025-031>037-040>047-030800-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
254 AM CDT MON JUL 2 2012 /154 AM MDT MON JUL 2 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...EARLY THIS MORNING...

THUNDERSTORMS WILL MOVE ACROSS WESTERN NORTH DAKOTA INTO NORTH CENTRAL
NORTH DAKOTA. SOME THUNDERSTORMS MAY BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. HEAVY RAINFALL
WILL LIKELY ACCOMPANY THE STRONGER AND MORE SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANCE OF THUNDERSTORMS...SOME POSSIBLY SEVERE...CAN BE EXPECTED
OVER CENTRAL NORTH DAKOTA MONDAY.

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL OCCUR TUESDAY
AFTERNOON THROUGH TUESDAY NIGHT FOR MOST OF WESTERN AND CENTRAL
NORTH DAKOTA. SOME OF THE THUNDERSTORMS COULD ALSO BE SEVERE.

IN FAR SOUTHWEST NORTH DAKOTA...SLOPE AND BOWMAN COUNTIES...THERE
IS A POSSIBILITY THAT A FIRE WEATHER WATCH OR A RED FLAG WARNING
MAY NEED TO BE HOISTED FOR TUESDAY AFTERNOON AND EVENING. THIS
WILL BE LOOKED AT CLOSER DURING THE DAY MONDAY.

A CHANCE FOR MORE THUNDERSTORMS WILL CONTINUE DAILY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED. PLEASE CALL THE BISMARCK NATIONAL
WEATHER SERVICE FORECAST OFFICE AT 1-800-247-0212 TO REPORT ANY
SEVERE WEATHER YOU OBSERVE.

NDZ048-050-051-030800-
LA MOURE-MCINTOSH-DICKEY-
254 AM CDT MON JUL 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
DAKOTA.

.DAY ONE...EARLY THIS MORNING...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS. THE THUNDERSTORMS ARE
NOT EXPECTED TO BECOME SEVERE.

HOWEVER...DURING THE AFTERNOON AND EVENING...ANOTHER ROUND OF
THUNDERSTORMS ARE FORECAST TO DEVELOP AHEAD OF AN ADVANCING COLD
FRONT. SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE.

A HEAT ADVISORY HAS BEEN ISSUED DUE TO THE COMBINATION OF HOT
TEMPERATURES AND HIGH HUMIDITY MONDAY AFTERNOON THROUGH MONDAY
EVENING. EXPECT HEAT INDICES OF BETWEEN 100 AND 105 DEGREES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANCE FOR MORE THUNDERSTORMS WILL CONTINUE DAILY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED. PLEASE CALL THE BISMARCK NATIONAL
WEATHER SERVICE FORECAST OFFICE AT 1-800-247-0212 TO REPORT ANY
SEVERE WEATHER YOU OBSERVE.

KS

In the hours before

Special weather statement, Jul 2, 3:24 AM CST, 5 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
424 AM CDT MON JUL 2 2012

NDZ001-009-021015-
DIVIDE ND-WILLIAMS ND-
424 AM CDT MON JUL 2 2012

...THUNDERSTORMS MOVING INTO FAR NORTHWEST NORTH DAKOTA...

AT 420 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES WEST OF
FORTUNA TO 8 MILES SOUTH OF GRENORA...AND MOVING NORTHEAST AT
35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS THROUGH 520 AM CDT INCLUDE...
  CROSBY...
  GRENORA...
  FORTUNA...
  ZAHL...
  ALAMO...
  AMBROSE...
  CORINTH...
  WILDROSE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TWH
Special weather statement, Jul 2, 6:11 AM CST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
711 AM CDT MON JUL 2 2012

NDZ001-002-009-010-021315-
BURKE ND-DIVIDE ND-MOUNTRAIL ND-WILLIAMS ND-
711 AM CDT MON JUL 2 2012

...THUNDERSTORMS CONTINUE TO MOVE ACROSS NORTHWEST NORTH
DAKOTA...

AT 707 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF SHOWERS AND THUNDERSTORMS ALONG A LINE EXTENDING FROM 34
MILES EAST OF CROSBY TO 29 MILES EAST OF WILLISTON...AND MOVING EAST
AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THE STRONGEST STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS THROUGH 815 AM INCLUDE...
  TIOGA...
  BATTLEVIEW...
  LIGNITE...
  POWERS LAKE...
  WHITE EARTH...
  FLAXTON...
  NORTHGATE...
  COTEAU...
  BOWBELLS...
  LOSTWOOD...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

HAMILTON
Special weather statement, Jul 2, 8:53 AM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
953 AM CDT MON JUL 2 2012

NDZ004-012-013-021515-
BOTTINEAU ND-MCHENRY ND-PIERCE ND-
953 AM CDT MON JUL 2 2012

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN PIERCE...NORTHERN
MCHENRY AND SOUTHEASTERN BOTTINEAU COUNTIES UNTIL 1015 AM CDT...

AT 952 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 27 MILES SOUTH OF BOTTINEAU...MOVING NORTHEAST AT
35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WILLOW CITY...
  BARTON...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

AYD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Bottineau

When
July 2, 9:12 AM CST to 9:17 AM CST
Where
Bottineau County, 3.31 mi SSW of Willow City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.560, -100.320

Thunderstorm Wind, Rolette

When
July 2, 10:40 AM CST to 10:50 AM CST
Where
Rolette County, Rolette
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
48.670, -99.830

The strong winds uprooted several trees. One tree fell onto a house and caused some damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381488, 381489.